Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 162, NWS Sioux Falls, SD

July 15, 20255 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 15, 2025, 5:23 PM CDT for 5 counties in South Dakota. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2025, 5:23 PM CDT (22:23 UTC)
Expired
Jul 15, 2025, 6:00 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 169 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:32 PM CDTTSTM WND GST 639 Sw Platte, SDPersonal weather station.
Jul 15, 5:35 PM CDTTSTM WND GST 547 W Geddes, SDPersonal weather station.
Jul 15, 5:46 PM CDTTSTM WND GST 733 W Geddes, SDMesonet station RLAS2 Lake Andes RAWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 3:53 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

881 
WUUS53 KFSD 152223
SVRFSD
SDC003-015-023-043-053-152300-
/O.NEW.KFSD.SV.W.0162.250715T2223Z-250715T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
523 PM CDT Tue Jul 15 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Aurora County in south central South Dakota...
  Northwestern Charles Mix County in south central South Dakota...
  North central Gregory County in south central South Dakota...
  Northwestern Douglas County in south central South Dakota...
  Southeastern Brule County in south central South Dakota...

* Until 600 PM CDT.

* At 523 PM CDT, severe thunderstorms were located along a line
  extending from near Kimball to 10 miles southwest of Grass Ranch
  Colony to 14 miles west of Platte, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Kimball and Grass Ranch Colony around 530 PM CDT.
  Platte around 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4378 9859 4324 9874 4331 9919 4379 9905
TIME...MOT...LOC 2223Z 294DEG 25KT 4375 9902 4355 9905 4337 9914 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Meyers
2 follow-up statements
270 
WWUS53 KFSD 152245
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
545 PM CDT Tue Jul 15 2025

SDC003-015-023-043-053-152300-
/O.CON.KFSD.SV.W.0162.000000T0000Z-250715T2300Z/
Aurora SD-Charles Mix SD-Gregory SD-Douglas SD-Brule SD-
545 PM CDT Tue Jul 15 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN AURORA...NORTHWESTERN CHARLES MIX...NORTH CENTRAL
GREGORY...NORTHWESTERN DOUGLAS AND SOUTHEASTERN BRULE COUNTIES...

At 545 PM CDT, severe thunderstorms were located along a line
extending from near Grass Ranch Colony to near Platte to 7 miles west
of Geddes, moving east at 25 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

These severe thunderstorms will remain over mainly rural areas of
southwestern Aurora, northwestern Charles Mix, north central Gregory,
northwestern Douglas and southeastern Brule Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4378 9859 4324 9874 4331 9919 4379 9905
TIME...MOT...LOC 2245Z 280DEG 23KT 4367 9878 4344 9879 4328 9885 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Meyers
376 
WWUS53 KFSD 152300
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
600 PM CDT Tue Jul 15 2025

SDC003-015-023-043-053-152308-
/O.EXP.KFSD.SV.W.0162.000000T0000Z-250715T2300Z/
Aurora SD-Charles Mix SD-Gregory SD-Douglas SD-Brule SD-
600 PM CDT Tue Jul 15 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN AURORA...
NORTHWESTERN CHARLES MIX...NORTH CENTRAL GREGORY...NORTHWESTERN
DOUGLAS AND SOUTHEASTERN BRULE COUNTIES WILL EXPIRE AT 600 PM CDT...

The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However, small
hail and gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central South Dakota.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Aurora, Charles Mix, and Gregory counties until 645 pm.

&&

LAT...LON 4378 9859 4324 9874 4331 9919 4379 9905
TIME...MOT...LOC 2258Z 294DEG 25KT 4364 9867 4341 9869 4325 9875 

$$

Meyers

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:55 PM CDT, 2 hours 28 minutes earlier. Its key messages:

  • Scattered strong to severe storms are possible late this afternoon and evening mainly across southeast South Dakota and northeast Nebraska, with 70 mph winds and ping pong ball- sized hail as the main threats. Storms develop in central South Dakota around 4-5 pm, with the severe threat decreasing with eastward extent.
  • Dry and cooler Wednesday and Thursday as high pressure settles across the region. Daily highs will top out in the 70s.
  • Increasing heat and humidity Friday will allow for a return to shower and thunderstorm chances.
  • Gradual warming trend this weekend into early next week with periodic precipitation chances (20-30 percent).
Area forecast discussion, Jul 15, 2:55 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
255 PM CDT Tue Jul 15 2025

.KEY MESSAGES...

- Scattered strong to severe storms are possible late this
  afternoon and evening mainly across southeast South Dakota and
  northeast Nebraska, with 70 mph winds and ping pong ball-
  sized hail as the main threats. Storms develop in central
  South Dakota around 4-5 pm, with the severe threat decreasing
  with eastward extent.

- Dry and cooler Wednesday and Thursday as high pressure settles
  across the region. Daily highs will top out in the 70s.

- Increasing heat and humidity Friday will allow for a return to
  shower and thunderstorm chances.

- Gradual warming trend this weekend into early next week with
  periodic precipitation chances (20-30 percent).

&&

.DISCUSSION...
Issued at 255 PM CDT Tue Jul 15 2025

TODAY THROUGH TOMORROW: It's another hot and humid day across the
area, with highs around 90 and dew points around 70. This will help
set the stage for potential severe weather late this afternoon
through tonight as cold front residing just to west of the area will
begin to move through. Initial storm development will likely occur
around the Missouri River Valley in central South Dakota around 21-
22Z and quickly grow into east-southeastward moving linear segments.
The initial development will have 2000-3000 J/kg of MLCAPE and mid-
level lapse rates around 7-7.5 C/km, supporting a threat for large
hail up to ping pong ball in size. The only limiting factor to large
hail development will be modest effective shear of 25-30 kts. As
storms develop into linear segments, expect damaging wind gusts to
take over as the main threat as DCAPE values exceeding 800 J/kg will
exist ahead of the storms. However, the greatest instability will be
pushed south of the area into central Nebraska as the storms move
through, and thus, expect a weakening trend in the storms locally
with eastern extent. Storms will reach the I-29 corridor around
midnight and continue pushing eastward by early tomorrow
morning.

Lows tonight drop into the low-to-mid-60s. With the cold frontal
passage and cloud cover lingering through the day Wednesday, expect
much cooler temperatures for Wednesday afternoon. Highs will range
from the upper-60s to low-70s north to the upper-70s south.
Lingering showers will also be around through Wednesday afternoon.

Thursday will be dominated by surface high pressure region-
wide, resulting in dry conditions and a continuation of cooler
temperatures from Wednesday. High pressure drifts eastward
Thursday night into Friday, allowing for return southerly flow
and increasing temperatures/moisture. Quick-moving minor waves
within quasi-zonal flow aloft will interact with increasing
instability and increase the chances for showers and
thunderstorms, especially Friday night. At this time, 12Z GFS is
very aggressive with mid-level warming, resulting in a stout
thermal cap between 5-10 kft. If this holds, any convective
activity would be elevated. For now, broad brush 20-60 NBM POPs
seem reasonable.

This weekend into early next week, quasi-zonal flow appears to
give way to some synoptic ridging, although the degree to which
this occurs varies widely between medium-range guidance. Overall
impact will be to see gradually rising temperatures each day,
such that a return to the low 90s is possible by Tuesday.
Precipitation wise, weak waves topping the ridge will provide
periodic chances for showers and storms, but lack of continuity
precludes anything more than a 20-30 POP at this time, which is
handled well by NBM guidance.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1256 PM CDT Tue Jul 15 2025

Scattered showers and storms are set to increase in coverage around
21-22Z this afternoon near the Missouri River Valley in central
South Dakota. Storms will quickly develop into a line and push east-
southeastwards into tonight. A few storms will be capable of wind
gusts around 60 kts and hail up to ping pong ball in size, though
there is some uncertainty in how long these storms will maintain
their strength with eastward extent. With that said, it is unlikely
the TAF sites will see these types of severe storms as the greatest
threat will be in south-central South Dakota closer to the Nebraska
state line.

Storms will exit off to the east early Wednesday
morning, leaving low MVFR to IFR ceilings in its wake along with
some lingering areas of drizzle. Some smoke may also make it to KHON
overnight, but it is not expected to be thick enough to cause MVFR
visibilities at this time.

A cold front is just to the west of the area to start the period,
which will move across the area into the evening hours from
northwest to southeast. As it moves through, winds will turn from
the south to a more north/northwesterly direction. Outside of any
stronger thunderstorm wind gusts, expect gusts as high as around 20
kts this afternoon before tapering off overnight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Samet/Rogers
AVIATION...Samet
Hazardous weather outlook, Jul 15, 3:51 AM CDT, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
351 AM CDT Tue Jul 15 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-160900-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
351 AM CDT Tue Jul 15 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms are expected to form over
central South Dakota this afternoon into the evening. Risks include
hail to the size of a ping-pong ball, wind gusts to 70 mph, heavy
rainfall, and possibly a tornado or two. Rainfall totals of 1-2
inches are expected with isolated pockets of up to 3 inches
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Lingering, light showers continue Wednesday morning, ending by
afternoon. Cooler temperatures will prevail through the end of the
week. The next chance for showers and thunderstorms comes Friday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 15, 4:56 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
456 PM CDT Tue Jul 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     Tstm Wnd Gst     2 E Dixon               43.39N 99.44W
07/15/2025  M71 MPH          Gregory            SD   Dept of Highways

            Mesonet station 283 SD RWIS Dixon.

&&

JC
Local storm report, Jul 15, 4:58 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
458 PM CDT Tue Jul 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Hail             9 NNE Chamberlain       43.92N 99.24W
07/15/2025  E1.00 Inch       Brule              SD   Public

            In addition to a few quarter sized hail
            stones, rainfall was about 0.30 to 0.40
            inch.

&&

TRM
Local storm report, Jul 15, 5:04 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
504 PM CDT Tue Jul 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     Tstm Wnd Gst     1 ESE Dallas            43.23N 99.49W
07/15/2025  M57 MPH          Gregory            SD   Mesonet

            Mesonet station 307 SD RWIS Dallas.

&&

JC
Local storm report, Jul 15, 5:17 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
517 PM CDT Tue Jul 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     Hail             5 S Gregory             43.16N 99.41W
07/15/2025  E1.25 Inch       Gregory            SD   Trained Spotter

            In addition to hail up to half dollar size,
            heavy rain and 40-50 mph wind gusts stripped
            some leaves from trees.

&&
Local storm report, Jul 15, 5:19 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
519 PM CDT Tue Jul 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     Tstm Wnd Gst     3 SE Burke              43.15N 99.26W
07/15/2025  E55 MPH          Gregory            SD   Public

            Measured by personal weather station.

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:07 PM CDTSevere Thunderstorm WarningFSDBrule53 min
Jul 15, 4:24 PM CDTSevere Thunderstorm WarningFSDGregory51 min
Jul 15, 4:34 PM CDTSevere Thunderstorm WarningFSDBrule41 min
Jul 15, 4:58 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix47 min
Jul 15, 5:08 PM CDTTornado WarningFSDBrule, Charles Mix, Gregory26 min
Jul 15, 5:11 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory49 min
Jul 15, 5:18 PM CDTSevere Thunderstorm WarningFSDAurora, Brule42 min
Jul 15, 5:46 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Charles Mix, Davison, Douglas, Gregory, Hutchinson59 min
Jul 15, 5:53 PM CDTSevere Thunderstorm WarningFSDKingsbury52 min
Jul 15, 6:39 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Bon Homme, Charles Mix, Davison, Douglas, Hanson and 4 more66 min
Jul 15, 6:44 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury46 min
Jul 15, 6:51 PM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Brookings, Davison, Hanson, Kingsbury and 4 more54 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.